New York, 2012Flood in New York, May 8 to 10, 2012
May 8 to 10, 2012 · NWS ALY · 1 event in 1 county or zone
More than 100-mile stretch of the New York State Erie Canal System from Lock E-2 Waterford to Lock E-22 New London was closed due to high water and excessive flow. Heavy rainfall, 1 to 4 inches, occurred across the Mohawk Valley as a warm front moved northward across the region on Friday, May 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More than 100-mile stretch of the New York State Erie Canal System from Lock E-2 Waterford to Lock E-22 New London was closed due to high water and excessive flow. Heavy rainfall, 1 to 4 inches, occurred across the Mohawk Valley as a warm front moved northward across the region on Friday, May 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 8, 9:33 AM EST, 27 minutes earlier.
Area forecast discussion, May 8, 9:33 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1033 AM EDT TUE MAY 8 2012
.SYNOPSIS...
AN AREA OF LOW PRESSURE AND ITS ASSOCIATED FRONTAL BOUNDARIES WILL
CONTINUE TO BRING WIDESPREAD RAINFALL TO THE AREA TODAY INTO TONIGHT.
SCATTERED SHOWERS WILL PERSIST FOR WEDNESDAY AND THURSDAY...BEFORE
HIGH PRESSURE RETURNS MORE SUNSHINE AND SEASONABLE TEMPERATURES
BACK TO OUR REGION HEADING INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
COOL...WET DAY ON TAP AS RAIN CONTINUES AS LOW PRESSURE LOCATED
OVER THE EASTERN GREAT LAKES MOVES GRADUALLY NORTHEASTWARD TODAY AND
TONIGHT BRINGING ITS ASSOCIATED FRONTAL BOUNDARIES THROUGH THE
REGION...WARM FRONT TODAY AND COLD FRONT TONIGHT. OVERALL FORECAST
LOOKS GOOD. MADE SOME ADJUSTMENTS TO TEMPERATURES (COOLER) AND
DEW POINTS. MINOR ADJUSTMENTS TO POPS...SHOWERS MOVING BACK INTO
THE SOUTHERN MOST PORTION OF THE FORECAST AREA...WHERE THEY HAD
THE LEAST AMOUNT OF RAINFALL. REFER TO PUBLIC INFORMATION STATEMENT
FOR RAINFALL REPORTS.
PWATS ARE EXPECTED TO CONTINUE TO INCREASE TO 1.25 TO NEARLY 1.50
INCH BY EARLY THIS AFTERNOON AS THE WARM FRONT CONTINUES TO LIFT
NORTHEAST TOWARD OUR REGION. SHOWALTER INDICES DROP TO NEAR ZERO
BY LATE IN THE DAY...BUT WITH MLMUCAPES 100 J/KG OR LESS HAVE
DECIDED TO KEEP THE SLIGHT CHANCE OF THUNDER OUT OF THE FORECAST
FOR THIS EVENING.
SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO INCREASE TO 10 TO 20 MPH
WITH GUSTS UP TO 30 MPH AS PRESSURE GRADIENT TIGHTENS ACROSS FA.
TONIGHT...THE STEADIEST AND HEAVIEST RAIN IS EXPECTED TO OCCUR
DURING THE EVENING WITH THE RAIN TAPERING TO MAINLY SCATTERED
SHOWERS AFTER MIDNIGHT AS WARM FRONT LIFTS OFF TO OUR NORTHEAST
AND COLD FRONT SWEEPS ACROSS AT LEAST NORTHWESTERN HALF OF FA BY MORNING.
EXPECT LOWS IN THE UPPER 40S TO MID 50S.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
WEDNESDAY...LOOKS TO BE MAINLY CLOUDY BUT FAIRLY MILD IN THE WAKE
OF THE FIRST COLD FRONT WITH ONLY SCATTERED SHOWERS WITH HIGHEST
POPS ACROSS SOUTHEASTERN PORTION OF FA. A FEW BREAKS OF SUN ARE
POSSIBLE LATE IN THE DAY ACROSS THE WESTERN MOHAWK VALLEY AND
WESTERN ADIRONDACKS. HIGHS ON WEDNESDAY ARE EXPECTED TO BE IN THE
MID 60S TO MID 70S.
WEDNESDAY NIGHT AND THURSDAY...THE SECONDARY COLD FRONT/TROUGH IS
EXPECTED TO CROSS THE FA ON WEDNESDAY NIGHT AS THE FIRST COLD
FRONT REMAINS ANCHORED ALONG THE EASTERN SEABOARD WITH A WAVE OF
LOW PRESSURE LIFTING NORTHEAST ALONG IT. THE GFS/NAM/ECMWF/GEM ARE
FAIRLY CONSISTENT WITH MOISTURE FROM SECONDARY WAVE JUST BRUSHING
SOUTHEAST CORNER OF FA WEDNESDAY NIGHT INTO THURSDAY MORNING.
HOWEVER...THERE MAY BE SOME UPSLOPE SHOWERS ACROSS PORTIONS OF
THE SOUTHERN GREEN MOUNTAINS AND NORTHERN BERKSHIRES ON THURSDAY
AS SURFACE LOW MOVES INTO THE CANADIAN MARITIMES AND UPPER TROUGH
SWINGS THROUGH FA WITH STRENGTHENING VORT AXIS. HAVE SLIGHTLY
HIGHER QPF AMOUNTS ON THU ACRS THESE AREAS WITH UP TO TWO TENTHS
OF AN INCH. EXPECT LOWS WEDNESDAY NIGHT IN THE UPPER 30S TO LOWER
50S WITH HIGHS ON THURSDAY IN THE MID 50S TO MID 60S.
THURSDAY NIGHT...DRIER AIR WILL FINALLY START TO WORK TOWARDS THE FA
AS THE NOSE OF A RIDGE OF HIGH PRESSURE ACROSS THE OHIO VALLEY
BUILDS NORTHEASTWARD INTO WESTERN AND CENTRAL NEW YORK. WILL STILL
LEAVE SLIGHT CHANCE TO LOW CHANCE POPS IN FOR THURSDAY NIGHT AS
UPPER TROUGH AXIS SITUATED JUST TO OUR EAST BY FRIDAY MORNING. EXPECT
LOWS THURSDAY NIGHT IN THE UPPER 30S TO MID 40S.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE EXTENDED OPENS WITH AN UPPER LEVEL TROUGH OVER THE NORTHEAST...WHILE
SOME RIDGING OVER THE UPPER MIDWEST AND THE MS RIVER VALLEY WILL
BE ATTEMPTING TO BUILD EASTWARD FOR NEXT WEEKEND. THE UPPER TROUGH
AXIS IS EAST OF MOST OF THE FORECAST AREA ON FRI. THE COLD POOL
ALOFT LINGERS A BIT OVER WRN NEW ENGLAND. A SLIGHT CHC OF SHOWERS
WAS KEPT IN THE FORECAST FOR WRN NEW ENGLAND...AND PERHAPS THE
N-CNTRL TACONICS. STEEP LAPSE RATES COMBINED WITH THE DIURNAL
HEATING WILL ALLOW SOME ISOLD SHOWERS. THE REST OF THE FCST AREA
SHOULD REMAIN DRY WITH SFC HIGH PRESSURE RIDGING IN FROM THE OHIO
VALLEY AND THE GREAT LAKES REGION. MAX TEMPS WILL BE SEASONABLE
WITH GENERALLY MID AND U60S IN THE VALLEY LOCATIONS...AND U50S TO
M60S OVER THE HILLS AND MTNS. THERE MAYBE SOME SPOTTY 70F READINGS
IN THE MID HUDSON VALLEY.
FRI NIGHT THROUGH SAT NIGHT...TRANQUIL PERIOD WITH HIGH PRESSURE
MOVING EASTWARD OVER THE MID ATLANTIC REGION TO OPEN THE WEEKEND.
MID AND UPPER HEIGHTS RISE WITH A RIDGE SETTING UP OVER THE EAST
COAST BRIEFLY. MOSTLY CLEAR SKIES AND LIGHT/CALM WINDS WILL ALLOW
MIN TEMPS TO BE IN THE LOWER TO M40S IN THE VALLEYS EACH NIGHT...AND
30S OVER THE MTNS. SATURDAY LOOKS LIKE A LOVELY DAY BASED ON THE
LATEST MEDIUM RANGE GUIDANCE/ENSEMBLES/HPC GRAPHICS WITH H850 TEMPS
IN THE +4 TO +6 C RANGE...EXPECT HIGHS TO BE SLIGHTLY ABOVE NORMAL
WITH U60S TO L70S IN THE VALLEYS...AND LOWER TO M60S OVER THE MTNS.
SUNDAY INTO MONDAY...THE MEDIUM RANGE GUIDANCE DIVERGES A BIT ON
WHAT TO DO WITH A SLOW MOVING COLD FRONT...AND A NORTHERN STREAM
SHORT-WAVE. THE ECMWF WOULD BRING A SLIGHT TO LOW CHANCE OF
SHOWERS TO THE NRN HALF OF THE FCST AREA ON SUNDAY. THE CANADIAN
GGEM WOULD HAVE A SLIGHT TO LOW CHANCE OF SHOWERS WITH A THERMAL
TROUGH....AND THE GFS WOULD HAVE THE RIDGE AXIS HOLD TOUGH TO CLOSE
THE WEEKEND WITH A CUTOFF FORMING EAST OR CAPE COD. HPC WOULD HAVE
THE COLD FRONT WITH WEAK SYNOPTIC FORCING HANG UP NEAR THE ST
LAWRENCE RIVER VALLEY. WE KEPT MOST OF SUNDAY DRY...WITH JUST A
SLIGHT CHANCE OF A SHOWERS WEST OF THE CAPITAL DISTRICT...AND THE
HUDSON RIVER VALLEY. SUNDAY NIGHT INTO MONDAY...WE EXPANDED SLIGHT
TO LOW CHANCE POPS OVER THE ALY FCST AREA WITH THE FRONT BECOMING
DIFFUSE AND STATIONARY IN THE NY/NEW ENGLAND CORRIDOR. WEAK
IMPULSES IN THE SW FLOW ALOFT COULD SPAWN ISOLD-SCT SHOWERS. H850
TEMPS RISE CLOSE TO +7 TO +9 C AHEAD OF THE FRONT...SO TEMPS LOOK
SLIGHTLY ABOVE NORMAL EACH DAY.
OVERALL...TEMPS LOOK NORMAL TO SLIGHTLY ABOVE NORMAL...AND PCPN
BELOW NORMAL IN THE EXTENDED FCST PERIOD.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE WAS LOCATED OVER THE EASTERN GREAT LAKES AND WILL
CONTINUE TO MOVE GRADUALLY EASTWARD TODAY AND TONIGHT. RAINFALL WILL
CONTINUE AHEAD OF ITS WARM FRONT TODAY WITH ITS COLD FRONT MOVING
THROUGH TONIGHT.
HAVE VFR CONDITIONS AT KALB...KPOU AND KPSF WITH MVFR AT KGFL AT
THIS TIME (10AM/14Z). EXPECT CONDITIONS TO LOWER TO MVFR THEN IFR
THIS AFTERNOON AS THE RAINFALL CONTINUES.
THE 12Z/ALY SOUNDING INDICATED 40 KNOT SOUTHERLY WIND AT 2000 FEET.
SO CONTINUE TO HAVE LOW LEVEL WIND IN TAFS. BUFKIT PROFILES INDICATE
STRONG LOW LEVEL WINDS OVR THE AREA INTO THIS AFTERNOON. THE WINDS
WILL BECOME LIGHT AND VARIABLE AFTER 00Z/WED.
.OUTLOOK...
WED-THU...VFR-MVFR. CHC -SHRA.
FRI-SAT...VFR. NO SIG WX.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS ARE EXPECTED TO PERSIST THROUGH AT LEAST THIS EVENING.
A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE EASTERN GREAT
LAKES EARLY THIS MORNING LIFTING A WARM FRONT TOWARDS OUR REGION.
THE WARM FRONT AND ASSOCIATED LOW PRESSURE SYSTEM ARE EXPECTED TO
BRING A WIDESPREAD RAINFALL TO THE REGION THROUGH THIS EVENING WITH
THE RAINFALL HEAVY AT TIMES ESPECIALLY ACROSS NORTHERN PARTS OF THE
AREA. SCATTERED SHOWERS WILL PERSIST FOR WEDNESDAY AND THURSDAY...BEFORE
HIGH PRESSURE RETURNS MORE SUNSHINE AND SEASONABLE TEMPERATURES
BACK TO OUR REGION HEADING INTO THE WEEKEND.
RELATIVE HUMIDITIES ARE EXPECTED TO ONLY DROP TO 55 TO 80 PERCENT
TODAY...RECOVER TO 85 TO 100 PERCENT TONIGHT...AND DROP TO 40 TO
55 PERCENT ON WEDNESDAY.
WINDS ARE EXPECTED TO SOUTH TO SOUTHEAST AT 10 TO 20 MPH WITH
GUSTS UP TO 30 MPH TODAY...SOUTH TO SOUTHWEST AT 5 TO 15 MPH
TONIGHT...AND WEST TO SOUTHWEST AT 5 TO 15 MPH ON WEDNESDAY.
&&
.HYDROLOGY...
AT THIS TIME NOT EXPECTING ANY HYDRO ISSUES ACROSS THE
HSA...ALTHOUGH THE MMEFS INDICATES THAT A FEW POINTS ACROSS THE
NORTHERN PORTION OF THE HSA IN THE ADIRONDACKS AND BERKSHIRES HAVE
A 30 PERCENT CHANCE OF REACHING ACTION STAGE DURING THE MID WEEK
PERIOD.
THE WETTEST PERIOD DURING MID WEEK IS EXPECTED TO BE FROM NOW
THROUGH THIS EVENING WITH SCATTERED SHOWERS THEN CONTINUING FROM
LATER TONIGHT INTO THURSDAY...BEFORE DRY WEATHER RETURNS TO END
THE WEEK.
IT APPEARS THE HEAVIEST QPF WILL BE ACROSS AREAS FROM THE
NORTHEAST CATSKILLS TO THE NORTHERN BERKSHIRES AND POINTS NORTH
WHERE 1.25 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS IS EXPECTED
THROUGH LATE TONIGHT. THE SOUTHEAST PORTION OF THE FA IS EXPECTED
TO HAVE AMOUNTS RANGING FROM AROUND HALF AN INCH TO SLIGHTLY OVER
AN INCH.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA/FRUGIS/11
NEAR TERM...IAA/11
SHORT TERM...11
LONG TERM...WASULA
AVIATION...IAA/WASULA
FIRE WEATHER...11
HYDROLOGY...11
Hazardous weather outlook, May 8, 3:14 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
414 AM EDT TUE MAY 8 2012
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
414 AM EDT TUE MAY 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Montgomery
- When
- May 8, 10:00 AM EST to May 10, 11:00 AM EST
- Where
- Montgomery County, 22.24 mi NNE of Rural Grove to 9.89 mi NNE of Rural Grove
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 43.136, -75.227
More than 100-mile stretch of the New York State Erie Canal System from Lock E-2 Waterford to Lock E-22 New London was closed due to high water and excessive flow.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 8, 2012$270,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Pennsylvania, May 8, 2012$165,000 · 6 events
- Damaging Wind in Arizona, May 8, 2012$120,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Texas, May 8, 20121 injured · $50,000 · 1 in hail · 8 events
- Flash Flood in Puerto Rico, May 8, 2012$100,000 · 1 event
- Hail in Texas, May 8, 2012$20,000 · 1.75 in hail · 1 event
- Flood in Arkansas, May 8 to 16, 2012$15,000 · 1 event
- Hail in New Mexico, May 8, 20121.75 in hail · 4 events
- Flash Flooding in Alabama, May 8, 20124 events
- Funnel Clouds in Wisconsin, May 8, 20123 events
- Flash Flooding in Ohio, May 8, 2012$5,000 · 2 events
- Damaging Winds in Florida, May 8, 2012$2,000 · 59 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372830.